Alert archive / Texas / Tornado Warnings in 2017

Tornado Warning 59, NWS Norman, OK

May 19, 2017Clay County, Texas

NWS Norman, OK issued this tornado warning at May 19, 2017, 6:18 PM CDT for Clay County, Texas. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2017, 6:18 PM CDT (23:18 UTC)
Expired
May 19, 2017, 6:45 PM CDT
In force
27 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.75 in

County Clay County, TX

The radar

The Altus AFB radar (KFDR), 96 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 19, 3:26 PM CDTTornado WatchSPC11 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 11.3 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2017-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1189 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2017-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1189 J/kg
Mixed-layer CIN
-285 J/kg
Mixed-layer LCL
756 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

109 
WFUS54 KOUN 192318
TOROUN
TXC077-192345-
/O.NEW.KOUN.TO.W.0059.170519T2318Z-170519T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Norman OK
618 PM CDT FRI MAY 19 2017

The National Weather Service in Norman has issued a

* Tornado Warning for...
  Central Clay County in northern Texas...

* Until 645 PM CDT
    
* At 618 PM CDT, a severe thunderstorm capable of producing a tornado
  was located over southern Lake Arrowhead, moving northeast at 35
  mph.

  HAZARD...Tornado and golf ball size hail. 

  SOURCE...Radar indicated rotation. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* Locations impacted include...
  Henrietta and Lake Arrowhead. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter, safe room or an interior
room on the lowest floor of a sturdy building. Avoid windows. If you
are outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3362 9832 3362 9842 3384 9838 3385 9804
TIME...MOT...LOC 2318Z 219DEG 30KT 3366 9836 

TORNADO...RADAR INDICATED
HAIL...1.75IN

$$

30
1 follow-up statement
158 
WWUS54 KOUN 192336
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
636 PM CDT FRI MAY 19 2017

TXC077-192346-
/O.EXP.KOUN.TO.W.0059.000000T0000Z-170519T2345Z/
Clay TX-
636 PM CDT FRI MAY 19 2017

...THE TORNADO WARNING FOR CENTRAL CLAY COUNTY WILL EXPIRE AT 645 PM
CDT...
    
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.

LAT...LON 3362 9832 3362 9842 3384 9838 3385 9804
TIME...MOT...LOC 2336Z 219DEG 30KT 3377 9825 

$$

30

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at May 19, 3:19 PM CDT, 2 hours 59 minutes earlier.

Area forecast discussion, May 19, 3:19 PM CDT, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Norman OK
319 PM CDT Fri May 19 2017

.DISCUSSION...
Strong to severe thunderstorms continue to develop across mainly
western north Texas this afternoon. Other widely scattered
showers and a few storms are developing mainly north of a cold
front in northwest Oklahoma. Anvil debris and other light
showers are keeping parts of central and southern Oklahoma
relatively cool this afternoon.

Part of an outflow boundary that pushed well into north Texas has
been lifting slowly northward this afternoon. This boundary may
lift slowly into far southern Oklahoma later this afternoon,
however, western north Texas convection may keep this boundary
just south of the Red River.

Overall the risk of strong to severe storms will continue into
the evening, perhaps overnight, before a cold front sweeps across
southern Oklahoma by early Saturday morning.

Will continue the current Flood Watch through early Saturday
morning. It does appear that western north Texas and southern
Oklahoma will have the best opportunity for widespread showers
and thunderstorms through late this evening/early Saturday
morning.

Overall most of the weekend will be dry with below average
temperatures.

Another trough will approach the southern Plains around Monday of
next week. This will bring another opportunity for showers and
thunderstorms, especially across southern Oklahoma and western
north Texas.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  55  70  49  76 /  60  10   0   0
Hobart OK         51  72  48  78 /  40   0   0   0
Wichita Falls TX  57  74  51  81 /  80  10   0   0
Gage OK           46  67  46  77 /  20   0   0  10
Ponca City OK     53  67  45  75 /  50  10   0   0
Durant OK         65  75  53  80 /  90  50  10   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through Saturday morning for OKZ006>008-011>013-
     017>020-023>032-037>048-050>052.

TX...Flood Watch through Saturday morning for TXZ085-086-088>090.

&&
Hazardous weather outlook, May 19, 12:05 PM CDT, 6 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1205 PM CDT Fri May 19 2017

OKZ004>048-050>052-TXZ083>090-201715-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1205 PM CDT Fri May 19 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This afternoon and Tonight...

.THUNDERSTORMS...
There is an enhanced risk of severe thunderstorms today and
tonight across portions of north Texas and southern Oklahoma.
There is a slight risk of severe thunderstorms across much of the
remainder of Oklahoma, except for northwest Oklahoma.

LOCATION...
The enhanced risk is southeast of a line from Seymour and
Burkburnett Texas to Duncan and Seminole Oklahoma.

Surrounding the enhanced risk, there is also a slight risk across
much of Oklahoma southeast of a line from Alva to Cheyenne to
Hollis Oklahoma, and also includes the remainder of western north
Texas.

TIMING...
Through Midnight tonight.

IMPACTS...
Hail up to the size of golf balls, winds to 80 mph will be
possible with the strongest storms, with the highest chances in
the enhanced risk area.

There is a low chance of tornadoes.

Heavy rainfall will be possible over much of the risk areas.

DISCUSSION...
Showers and thunderstorms will continue to develop and move across
the area this afternoon and tonight. Some of the storms could
become severe with large hail, damaging winds, and very heavy
rainfall. There will be a low chance of a tornado with these
storms.

Thunderstorms will continue overnight, although the risk of severe
weather will decrease late this evening.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
Storm spotter groups and emergency management personnel across
Oklahoma and north Texas should prepare for severe weather
operations during the day into this evening.

.Flooding...
More widespread heavy rainfall will be possible through tonight.
This heavy rain could lead to flash flooding and river flooding in
some locations.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

.THUNDERSTORMS...
Isolated thunderstorms will be possible in southeastern Oklahoma
Saturday morning before moving out of the area.

There will be chances of thunderstorms again Sunday night through
Tuesday.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, May 19, 4:25 PM CDT, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
425 PM CDT FRI MAY 19 2017

OKZ028-030>032-040-042-192200-
Pottawatomie OK-Pontotoc OK-Garvin OK-Hughes OK-Seminole OK-
McClain OK-
425 PM CDT FRI MAY 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Pottawatomie...
northern Pontotoc...northeastern Garvin...western Hughes...southern
Seminole and southeastern McClain Counties Until 500 PM CDT...

AT 424 PM CDT, strong thunderstorms were along a line extending from
near Byars to 4 miles south of Ada, moving northeast at 55 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 40 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3515 9696 3503 9644 3461 9664 3481 9718
TIME...MOT...LOC 2124Z 206DEG 49KT 3485 9706 3470 9669

30
Special weather statement, May 19, 4:44 PM CDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
444 PM CDT FRI MAY 19 2017

OKZ025-029-192215-
Oklahoma OK-Cleveland OK-
444 PM CDT FRI MAY 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Oklahoma and north
central Cleveland Counties Until 515 PM CDT...

AT 443 PM CDT, a strong thunderstorm was located over Moore, moving
northeast at 50 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 40 MPH...
Minor flooding in areas of poor drainage...
Frequent cloud to ground lightning...

Locations impacted include...
Eastern Oklahoma City, western Norman, Moore, Midwest City, Del City,
Choctaw, Harrah, Spencer, Jones, Nicoma Park, Valley Brook, Tinker
Air Force Base, Stanley Draper Lake and Smith Village.

This includes the following highways...
 Interstate 35 between mile markers 115 and 125.
 Interstate 40 between mile markers 154 and 166.
 Interstate 44 between mile markers 142 and 143.
 Interstate 240 between mile markers 3 and 16.

LAT...LON 3527 9747 3536 9756 3563 9731 3560 9716
      3554 9714 3545 9714
TIME...MOT...LOC 2143Z 223DEG 44KT 3534 9747

KURTZ
Special weather statement, May 19, 5:44 PM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
544 PM CDT FRI MAY 19 2017

TXZ089-090-192315-
Clay TX-Archer TX-
544 PM CDT FRI MAY 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Clay and eastern
Archer Counties Until 615 PM CDT...

AT 542 PM CDT, a strong thunderstorm was located 9 miles southwest of
Windthorst, moving northeast at 30 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...
Frequent cloud to ground lightning...

Locations impacted include...
Archer City, Scotland, Windthorst, southern Lake Arrowhead and Joy.

LAT...LON 3343 9875 3374 9855 3368 9830 3358 9814
      3346 9834 3347 9842 3342 9842 3340 9845
TIME...MOT...LOC 2242Z 227DEG 28KT 3346 9855

KURTZ
Local storm report, May 19, 6:08 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
608 PM CDT FRI MAY 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 PM     TORNADO          2 SW WINDTHORST         33.56N 98.46W
05/19/2017                   ARCHER             TX   NWS EMPLOYEE

            BRIEF ROPE TORNADO. LASTED 1 MINUTE.

&&

VMAHALE
Local storm report, May 19, 6:10 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
610 PM CDT FRI MAY 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             3 E MACOMB              35.15N 96.96W
05/19/2017  E1.00 INCH       POTTAWATOMIE       OK   LAW ENFORCEMENT

&&

KURTZ
Local storm report, May 19, 6:16 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
616 PM CDT FRI MAY 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0614 PM     TSTM WND GST     3 W DAVIS               34.50N 97.17W
05/19/2017  E60 MPH          GARVIN             OK   NWS EMPLOYEE

&&

KURTZ

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 7:05 PM CDTAreal Flood AdvisoryOUNClay, Wichita3 hr
May 18, 7:34 PM CDTSevere Thunderstorm WarningOUNArcher, Baylor, Clay, Wichita, Wilbarger41 min
May 18, 8:09 PM CDTTornado WarningOUNArcher, Baylor36 min
May 18, 8:19 PM CDTFlash Flood WarningOUNClay, Wichita3 hr
May 18, 8:39 PM CDTTornado WarningOUNArcher, Clay36 min
May 18, 9:11 PM CDTTornado WarningOUNClay34 min
May 18, 9:40 PM CDTTornado WarningOUNClay20 min
May 18, 9:51 PM CDTSevere Thunderstorm WarningOUNClay39 min
May 19, 6:07 AM CDTSpecial Weather StatementOUNWilbarger23 min
May 19, 6:14 AM CDTSevere Thunderstorm WarningOUNBaylor, Wilbarger31 min
May 19, 6:18 AM CDTSpecial Weather StatementOUNKnox27 min
May 19, 7:05 AM CDTSpecial Weather StatementOUNArcher, Baylor25 min
May 19, 7:44 AM CDTSpecial Weather StatementOUNArcher31 min
May 19, 7:58 AM CDTSpecial Weather StatementOUNBaylor, Wichita32 min
May 19, 8:20 AM CDTSpecial Weather StatementOUNClay40 min
May 19, 8:51 AM CDTSpecial Weather StatementOUNClay39 min
May 19, 11:03 AM CDTSpecial Weather StatementOUNArcher27 min
May 19, 11:19 AM CDTSevere Thunderstorm WarningOUNArcher, Baylor41 min
May 19, 11:55 AM CDTSpecial Weather StatementOUNArcher35 min
May 19, 12:21 PM CDTSpecial Weather StatementOUNBaylor24 min
May 19, 12:30 PM CDTSpecial Weather StatementOUNClay45 min
May 19, 12:34 PM CDTSevere Thunderstorm WarningOUNArcher, Baylor41 min
May 19, 1:10 PM CDTSpecial Weather StatementOUNArcher35 min
May 19, 1:11 PM CDTSpecial Weather StatementOUNKnox49 min
May 19, 1:31 PM CDTSevere Thunderstorm WarningOUNArcher, Clay44 min
May 19, 1:42 PM CDTAreal Flood AdvisoryOUNArcher, Clay, Wichita3 hr
May 19, 1:48 PM CDTAreal Flood AdvisoryOUNBaylor, Knox3 hr
May 19, 1:54 PM CDTSevere Thunderstorm WarningOUNBaylor, Knox, Wilbarger51 min
May 19, 2:07 PM CDTSpecial Weather StatementOUNClay38 min
May 19, 2:18 PM CDTSevere Thunderstorm WarningOUNArcher, Clay42 min
May 19, 2:25 PM CDTFlash Flood WarningOUNBaylor, Foard, Knox, Wilbarger4 hr
May 19, 2:53 PM CDTSpecial Weather StatementOUNBaylor, Wichita67 min
May 19, 3:00 PM CDTSevere Thunderstorm WarningOUNClay45 min
May 19, 3:03 PM CDTSevere Thunderstorm WarningOUNArcher, Baylor, Wichita, Wilbarger42 min
May 19, 3:06 PM CDTSevere Thunderstorm WarningOUNArcher, Baylor, Wilbarger39 min
May 19, 3:36 PM CDTSevere Thunderstorm WarningOUNClay, Wichita54 min
May 19, 4:29 PM CDTSevere Thunderstorm WarningOUNClay61 min
May 19, 4:58 PM CDTAreal Flood AdvisoryOUNClay, Wichita4 hr
May 19, 5:44 PM CDTSpecial Weather StatementOUNArcher31 min
May 19, 5:48 PM CDTSevere Thunderstorm WarningOUNArcher, Clay42 min
May 19, 5:59 PM CDTTornado WarningOUNArcher, Clay31 min
May 19, 6:13 PM CDTSevere Thunderstorm WarningOUNClay47 min
May 19, 6:35 PM CDTSevere Thunderstorm WarningOUNClay40 min

Nearby

Tornado Warnings in Texas, 2017Every tornado warning in 2017Tornadoes in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.